Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 170, NWS Pueblo, CO

July 29, 2019Saguache County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 29, 2019, 3:25 PM MDT for Saguache County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2019, 3:25 PM MDT (21:25 UTC)
Expired
Jul 29, 2019, 3:47 PM MDT
In force
22 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Saguache County, CO

The radar

The Pueblo radar (KPUX), 183 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2019-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2019-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3178 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WUUS55 KPUB 292125
SVRPUB
COC109-292200-
/O.NEW.KPUB.SV.W.0170.190729T2125Z-190729T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
325 PM MDT Mon Jul 29 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  North central Saguache County in central Colorado...

* Until 400 PM MDT.

* At 325 PM MDT, a severe thunderstorm was located 8 miles west of
  Bonanza, or 27 miles west of Hayden Pass Burn Scar, moving east at
  10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bonanza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3824 10639 3841 10632 3838 10606 3816 10616
TIME...MOT...LOC 2125Z 288DEG 8KT 3831 10627 

HAIL...1.00IN
WIND...60MPH
 
$$

MOORE
2 follow-up statements
454 
WWUS55 KPUB 292135
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
335 PM MDT Mon Jul 29 2019

COC109-292200-
/O.CON.KPUB.SV.W.0170.000000T0000Z-190729T2200Z/
Saguache CO-
335 PM MDT Mon Jul 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTH CENTRAL SAGUACHE COUNTY...

At 335 PM MDT, a severe thunderstorm was located near Bonanza, or 25
miles west of Hayden Pass Burn Scar, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bonanza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3827 10636 3839 10630 3838 10606 3816 10616
TIME...MOT...LOC 2135Z 288DEG 8KT 3830 10624 

HAIL...1.00IN
WIND...60MPH
 
$$

MOORE
580 
WWUS55 KPUB 292147
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
347 PM MDT Mon Jul 29 2019

COC109-292156-
/O.CAN.KPUB.SV.W.0170.000000T0000Z-190729T2200Z/
Saguache CO-
347 PM MDT Mon Jul 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAGUACHE COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pueblo.

LAT...LON 3827 10636 3839 10630 3838 10606 3816 10616
TIME...MOT...LOC 2142Z 288DEG 8KT 3829 10621 

$$

MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:00 PM MDT, 25 minutes earlier.

Area forecast discussion, Jul 29, 3:00 PM MDT, 25 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
300 PM MDT Mon Jul 29 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 259 PM MDT Mon Jul 29 2019

...Couple days of heat start Tuesday...

Currently...An upper ridge of high pressure remains in the region,
with the center located over the Four Corners. A bit more convection
today as compared to the past few days, with showers and storms
moving almost due east at about 15 mph. Temps have climbed to near
80F for the high valleys, and into the mid 80s to mid 90s for the
plains.

Tonight and Tomorrow...The upper ridge will continue to linger,
edging to the east along the CO and NM state line over the next 24
hours. Storm activity is expected to linger well into the night,
with showers perhaps holding on until after midnight across the
eastern plains. SPC expanded the Marginal risk area to cover much of
the plains this evening, and high resolution models indicate storms
affecting the far eastern plains as late as 9 pm. Afterward, look
for clearing skies after midnight, with another round of convection
developing once again by midday Tuesday. The amount of convection
expected will be very similar to today, though as the upper high
moves east, the plume of moisture being drawn up into western CO
becomes more available. Look for overnight low temps tonight to drop
to around 50F for the high valleys, and upper 50s to lower 60s for
the plains. Maximum temps tomorrow are forecast to warm into the 80s
for the high valleys, and 90s to around 100F for the plains. Moore

.LONG TERM...(Tuesday night through Monday)
Issued at 259 PM MDT Mon Jul 29 2019

.Tuesday night and Wednesday...With modest northwest flow aloft
storms will be able to move off of the mountains during the evening
and kept some isolated pops through mid evening over the plains. On
Wednesday...ensemble mean has center of the upper high drifting
southeast to be centered near southeast Colorado. This will allow
for a plume of monsoon moisture to continue to move into the
Rockies. Core of the monsoon plume looks to stay to the west of
Colorado. Still enough moisture with weak forcing to have a risk
of some flash flooding over the eastern San Juan Mountains, and
WPC has marginal for flooding on Wednesday. Warm to hot weather
continues. With some westerly flow aloft, storms will be able to
move off of the mountains onto the plains during the evening.

.Thursday...Shortwave is forecast to move over the ridge and into
the Colorado during the day. The weak shortwave could be a
trigger to increase chances for storms especially over the I 25
corridor and onto the plains. A weak cold front could move into
northern Colorado during the day. Will have to watch that the
front could reach into El Paso and Kiowa Counties increasing
chances for convection in these regions. With increasing winds
aloft, wind shear may be strong enough to get some marginally
severe storms, especially along and north of the surface boundary.
Currently looks as if stronger shear will stay north of the
CWA. Monsoon plume continues to move into Colorado with the best
mid level moisture over the Continental Divide region.

.Friday through Monday...Upper high moves back to the Four Corners
region and meanders around the area during the weekend.  Some middle
and upper level monsoon moisture will remain in the upper high.  In
addition, the models hint at weak upslope maintaining some low level
moisture on the plains. Subtle features will determine amount of
diurnal convection and location of heavier rainfall. In
collaboration with surrounding WFOs, trimmed back POPs over the
mountains as NBM has been having a wet bias for higher PoPs. Grids
still have likely PoPs each day over the mountains. --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 259 PM MDT Mon Jul 29 2019

In general, expect VFR conditions across most of the forecast area
over the next 24 hours, including the three main TAf sites of KCOS,
KPUB and KALS. Showers and thunderstorms will track east across the
adjacent high valleys and plains through the afternoon and evening,
reaching the far eastern plains late tonight. Therefore, VCTS
mentioned for all three TAF sites through 02z-03z tonight. Any
storms that move across the sites will be capable of producing
erratic wind gusts up to 50 mph, brief periods of moderate rain
temporarily reducing visibilities, and small hail. Moore

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...PGW
AVIATION...MOORE
Hazardous weather outlook, Jul 29, 11:19 AM MDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1119 AM MDT Mon Jul 29 2019

COZ058>089-093>099-301300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1119 AM MDT Mon Jul 29 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are expected this afternoon over the
mountains, high valleys and I-25 corridor. Isolated to scattered
thunderstorms are then expected to spread across portions of the
southeast plains through the evening. The main storm risks will be
lightning, gusty outflow winds up to 50 mph, and locally heavy
rain. Some of the stronger storms may produce small hail,
especially over the mountains, high valleys and portions of El
Paso County. There is the potential for one or two severe storms
this evening over Kiowa County, with hail the size of quarters and
winds around 60 mph being the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be daily chances for thunderstorms, with the highest
chances being over the mountains, high valleys and Interstate 25
corridor. The main storm risks will be lightning, gusty outflow
winds, locally heavy rain, and with stronger storms, small hail.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria will be possible
this afternoon and evening over the mountains, high valleys and
portions of El Paso County, and this evening over Kiowa County.

27/06

In the hours before

Special weather statement, Jul 29, 3:10 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
310 PM MDT Mon Jul 29 2019

COZ060>062-064>066-069-072-292200-
La Garita Mountains Above 10000 Ft CO-
Central Chaffee County Below 9000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Saguache County West of Continental Divide Below 10000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
310 PM MDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHAFFEE AND NORTH
CENTRAL SAGUACHE COUNTIES UNTIL 400 PM MDT...

At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Sargents, or 29 miles west of Hayden Pass Burn
Scar, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bonanza and Poncha Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3842 10639 3842 10625 3843 10625 3844 10604
      3817 10609 3825 10642
TIME...MOT...LOC 2110Z 277DEG 8KT 3833 10632

MOORE
Special weather statement, Jul 29, 3:13 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
313 PM MDT Mon Jul 29 2019

COZ072-074-087-292145-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
313 PM MDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO COUNTY
UNTIL 345 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm over
La Veta, or 8 miles northeast of Spring Burn Scar south of Highway
160 in Huerfano county, moving northeast at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southeastern Spring Burn Scar north of Highway 160, eastern Spring
Burn Scar south of Highway 160 in Huerfano county and La Veta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3743 10503 3759 10512 3770 10495 3748 10477
TIME...MOT...LOC 2112Z 247DEG 5KT 3754 10500

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:10 PM MDTSpecial Weather StatementPUBSaguache50 min
Jul 29, 3:13 PM MDTSpecial Weather StatementPUBHuerfano32 min
Jul 29, 3:39 PM MDTSpecial Weather StatementPUBEl Paso51 min
Jul 29, 4:05 PM MDTSpecial Weather StatementPUBHuerfano40 min
Jul 29, 4:07 PM MDTSevere Thunderstorm WarningPUBEl Paso38 min
Jul 29, 4:23 PM MDTSpecial Weather StatementPUBSaguache52 min
Jul 29, 4:43 PM MDTSevere Thunderstorm WarningPUBEl Paso32 min
Jul 29, 4:49 PM MDTSpecial Weather StatementPUBSaguache41 min
Jul 29, 4:49 PM MDTTornado WarningPUBEl Paso26 min
Jul 29, 5:07 PM MDTTornado WarningPUBEl Paso23 min
Jul 29, 5:14 PM MDTSpecial Weather StatementPUBTeller31 min
Jul 29, 5:16 PM MDTSevere Thunderstorm WarningPUBSaguache25 min
Jul 29, 5:27 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo33 min
Jul 29, 5:29 PM MDTSpecial Weather StatementPUBTeller31 min
Jul 29, 5:52 PM MDTAreal Flood AdvisoryPUBEl Paso113 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.